Tumour lysis syndrome (TLS) is an oncologic emergency that most often occurs following initiation of cytotoxic therapy, especially in patients with acute lymphoblastic leukemia (ALL). Lysis of tumour cells results in the release of large amounts of potassium, phosphate, and nucleic acids. Nucleic acids are catabolized into uric acid, which leads to hyperuricemia. Excess uric acid excretion can precipitate in the renal tubules and lead to acute kidney injury (AKI) through decreased renal blood blow and inflammation. Excess phosphate can also lead to AKI through calcium phosphate deposition in the renal tubules.

Img Cred: uspharmacist.com

 

Clinical Manifestations

  • Metabolic abnormalities (hyperkalemia, hyperphosphatemia, hpyocalcemia)
  • Nausea + Vomiting
  • Diarrhea
  • Anorexia
  • Lethargy
  • Hematuria
  • Heart failure
  • Cardiac dysrhythmias
  • Seizures
  • Muscle cramps
  • Syncope
  • Death

 

Treatment for TLS relies on risk stratification based on tumour-related factors and patient-related factors.

 

REFERENCES

  1. van den Berg H, Reintsema AM. Renal tubular damage in rasburicase: risks of alkalinisation. Ann Oncol 2004; 15:175.
  2. Hande KR, Garrow GC. Acute tumor lysis syndrome in patients with high-grade non-Hodgkin’s lymphoma. Am J Med 1993; 94:133.
  3. Coiffier B, Altman A, Pui CH, et al. Guidelines for the management of pediatric and adult tumor lysis syndrome: an evidence-based review. J Clin Oncol 2008; 26:2767.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

This site uses Akismet to reduce spam. Learn how your comment data is processed.